Signs of Vitamin B1 (Thiamin) Deficiency
A thiamin deficiency can result in a disorder called beriberi. There are two different forms of beriberi – wet and dry. Wet beriberi negatively impacts the heart and the circulatory system. Wet beriberi can result in heart failure if left untreated. Dry beriberi causes nerve damage. It can result in reduced muscle mass and even paralysis if it is not treated.
In developed regions, beriberi is rare. Foods high in vitamin B1 are readily available and widely consumed in developed countries. However, beriberi is seen in people who suffer from chronic alcoholism. Many alcoholics tend to not each much food in addition to having a large alcohol intake. This combination can result in a severe B1 deficiency. Extreme cases can result in Wernicke-Korsakoff Syndrome. This can cause brain damage, resulting in confusion, memory loss, lack of muscle control, and hallucinations.
Beriberi is generally seen in countries where the diet consists of large amounts of white rice that is processed, but not enriched with thiamin. Other people who have a higher risk of having a deficiency of vitamin B1 are women who suffer from excessive nausea and vomiting during pregnancy, people diagnosed with AIDS, those who have just had bariatric surgery, and people who undergo kidney dialysis.
The general symptoms of the wet form of beriberi (vitamin B1 deficiency) include:
- Shortness of breath
- Increased heart rate
- Swelling in the legs
Some of the symptoms associated with dry beriberi include:
- Tingling and numbness in the extremities
- Problems speaking
- Unusual, involuntary eye movements
- Impaired muscle function
Signs of Vitamin B1 (Thiamin) Overdose and Toxicity
As a water soluble B vitamin, it is difficult to ingest enough vitamin B1 to get an overdose. The body is efficient at clearing out and excreting excess water soluble vitamins through urine and feces. However, many vitamin B supplements contain very large amounts of B vitamins. Often, many times the RDA. So, mild reactions do occur with supplementation.
Some of the most common symptoms associated with mild thiamin toxicity include:
- Skin redness and rashes
- Digest problems, including indigestion, nausea, and diarrhea
- Mental confusion, moodiness, and listlessness
An overdose of vitamin B1 could potentially cause low blood pressure, and a fast, irregular heart beat. This can cause heart problems problems. Some people have also had convulsions from an overdose of thiamin.
A diet rich in meat, grains, and legumes will usually provide adequate thiamin. However, getting the benefits of vitamin B1 can often be ensured by taking a supplement. If you experience any of the above symptoms after taking a supplement, you may want to reduce your dose. Always consult a physician before starting any supplementation regimen.